Hail, Johnson
- When
- May 24, 4:05 AM CST
- Where
- Johnson County, Holden
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.717, -94.000
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 24, 3:29 AM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 429 AM CDT WED MAY 24 2006 .DISCUSSION... MAIN FORECAST CONCERN FOR THE SHORT TERM IS WITH ONGOING CONVECTION AND THE POSSIBILITY OF MORE REDEVELOPMENT. FOR THE LONGER TERM...THE CONCERN IS WITH CHANCES OF PRECIPITATION IN THE FRIDAY NIGHT TIMEFRAME. FOR THE SHORT TERM...UPPER LOW OVER SOUTH DAKOTA THIS MORNING IS EXPECTED TO SLIDE A BIT TO THE SOUTHEAST AS IT MOVES INTO WISCONSIN BY THURSDAY MORNING. THE SLOW MOVEMENT ON THIS SYSTEM TODAY WILL KEEP SURFACE BOUNDARY IN FORECAST AREA FOR MUCH OF THE DAY. FOR THIS MORNING...THUNDERSTORMS ACROSS NORTHERN MISSOURI ARE EXPECTED TO CONTINUE TO PROGRESS TO THE EAST WITH PROFILERS SHOWING 850 WINDS VEERED OFF AND MODELS INDICATING A VORT LOBE SWINGING AROUND UPPER LOW MOVING THROUGH NORTHERN AND WEST CENTRAL MISSOURI THIS MORNING...SO THAT BY 18Z IT EXTENDS FROM AROUND KIRKSVILLE TO KANSAS CITY. THIS COMBINED WITH THE DRIER SURFACE DEWPOINTS MOVING INTO NORTHEAST KANSAS AND NORTHWEST MISSOURI BY MIDDAY...EXPECT NORTHWEST HALF OF FORECAST AREA DRY THIS AFTERNOON. NAM SHOWS BEST INSTABILITY BY MID AFTERNOON RUNNING FROM NORTHEAST CORNER OF MISSOURI TO AREAS SOUTH OF KANSAS CITY...WITH LITTLE IN THE WAY OF CAP...SO EVEN THOUGH SURFACE CONVERGENCE IS NOT GREAT...MOISTURE AND INSTABILITY ALONG WITH ANOTHER VORT MAX DROPPING INTO NORTHERN MISSOURI THIS AFTERNOON...POTENTIAL WILL BE THERE FOR RAPID REDEVELOPMENT. BY EVENING...THREAT OF CONVECTION SHOULD BE ENDING AS LOWER LEVELS CONTINUE TO DRY OUT WITH PASSAGE OF SURFACE BOUNDARY...AND ADVECTION IN OF MUCH DRIER AIR UP THROUGH 700 MB BY 06Z. ON THURSDAY...SOME CONCERN WITH INSTABILITY SHOWERS DEVELOPING IN NORTHEAST PART OF FORECAST AREA WITH COLD POOL ASSOCIATED WITH UPPER LOW MOVING ACROSS REGION. AFTER THAT...NEXT CHANCE OF PRECIPITATION RETURNS FRIDAY EVENING WITH RETURN FLOW WARM AIR ADVECTION SETTING UP ACROSS REGION AND A SURFACE WARM FRONT ADVANCING TO THE NORTHEAST. WILL INTRODUCE SOME LOW POPS TO NORTHWEST MISSOURI AND NORTHEAST KANSAS WHERE BETTER ISENTROPIC LIFT SHOWING UP ON 310K SURFACE. PC && .PREV DISCUSSION... 340 PM CDT TUE... IN THE VERY SHORT TERM...WE ARE KEEPING AN EYE ON BUBBLING CU ALONG THE KS/MO BORDER. WARM 7H TEMPS ARE TRYING TO NOSE IN...SO IT/S A RACE BETWEEN THE CAP AND THE CONVECTION. WE HAVE A GENERAL LACK OF FOCUS...SO ANYTHING THAT FORMS SHOULD BE FAIRLY ISOLATED. BUT WITH GOOD INSTABILITY IT COULD BE ISOLATED SEVERE. THE /LATER/ SHORT TERM IS FOCUSED TOWARDS CONVECTION MOVING IN FROM THE WEST. STORMS FROM CENTRAL NEBRASKA AND CENTRAL KANSAS SHOULD FORM INTO A MCS...BUT IT WILL TAKE UNTIL NEARLY MIDNIGHT BEFORE REACHING MISSOURI. ESPECIALLY WITH STORM MOVEMENT TO THE NORTHEAST RIGHT NOW. CAPES WILL BE DIMINISHING BY THE TIME IT GETS HERE...SO BEST CHANCES OF SEVERE WILL BE IN THE NORTHWEST CORNER OF THE CWA. WITH CONVECTION DRIFTING SOUTH OVERNIGHT...WE SHOULD SEE ONGOING ACTIVITY AT DAYBREAK. MUCH DEPENDS ON WHERE THIS CONVECTION IS AT...ALONG WITH THE POSITION OF THE COLD FRONT...AS TO WHAT HAPPENS WITH OUR STORM CHANCES ON WED. BEST FORECAST RIGHT NOW WOULD PUT STORMS DEVELOPING AGAIN AHEAD OF THE FRONT...WHICH WOULD BE POSITIONED SOUTH OF A LINE FROM ABOUT PLEASANT HILL TO KIRKSVILLE. AGAIN...INSTABILITY AND MOISTURE WOULD ENHANCE SEVERE CHANCES. NOT A LOT OF COLD AIR BEHIND THIS FRONT...OR MOISTURE SCOURING...SO WE SHOULD SEE PRETTY WARM TEMPS AGAIN IN THE AFTERNOON. AGAIN...VERY FEW CHANGES IN THE MEDIUM RANGE PERIOD AS MODELS HAVE BEEN VERY CONSISTENT IN FORECASTING A BROAD RIDGE OVER THE ERN CONUS. 500 MB HEIGHTS AOA 582 DM ALONG WITH ENSEMBLE MEAN 850MB TEMP ANOMALIES ABOVE +6C CONTINUE TO INDICATE HIGH TEMPERATURES NEAR OR SLIGHTLY ABOVE 90 DEGREES DURING THE MEMORIAL DAY WEEKEND. IN ADDITION...CONDITIONS WILL BECOME INCREASINGLY HUMID AS THE GULF OF MEXICO OPENS UP FOR DEEP MOISTURE TRANSPORT INTO THE CNTRL PLAINS. HOWEVER...LARGE SCALE SUBSIDENCE AND MODERATE CAPPING SHOULD LIMIT ANY WIDESPREAD THUNDERSTORM DEVELOPMENT. THE LARGE RIDGE IS FORECAST TO SLOWLY SLIDE EAST EARLY NEXT WEEK. THIS WILL ALLOW FOR WEAK SHORTWAVES TO RIDE UP THE WRN PERIPHERY OF THE RIDGE AXIS AND SPARK MORE FREQUENT CONVECTIVE EPISODES. HOWEVER...THE TIMING OF ANY PARTICULAR WAVE OR CONVECTIVE BURST IS IMPOSSIBLE AT THIS TIME...SO ONLY ADVERTISED SLIGHT CHANCES IN THE GRIDS. LATER SHIFTS WILL LIKELY NEED TO UPDATE AS THE DETAILS BECOME MORE CLEAR. TEMPERATURES LOOK TO REMAIN ABOVE NORMAL THROUGH THE MIDDLE OF NEXT WEEK. 27/21 && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE KS...NONE WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 533 PM CDT TUE MAY 23 2006 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 533 PM CDT TUE MAY 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT A STRONG UPPER LEVEL STORM SYSTEM WILL LIFT NORTHEAST INTO NORTHERN AND CENTRAL PLAINS TONIGHT. THE UPPER LEVEL STORM SYSTEM WAS SLOWLY DRIVING A COLD FRONT INTO CENTRAL NEBRASKA LATE THIS AFTERNOON. NUMEROUS THUNDERSTORMS...SOME SEVERE...HAVE DEVELOPED ALONG THE FRONT IN CENTRAL NEBRASKA. THE THUNDERSTORMS WILL LIKELY MOVE INTO EXTREME NORTHWEST MISSOURI BY AROUND MIDNIGHT. ADDITIONAL THUNDERSTORMS MAY DEVELOP IN NORTH CENTRAL KANSAS THIS EVENING WITH THE THUNDERSTORMS MOVING INTO WEST CENTRAL MISSOURI AFTER MIDNIGHT. ALTHOUGH THE THUNDERSTORM MAY WEAKEN BEFORE REACHING MISSOURI LATE THIS EVENING OR EARLY WEDNESDAY MORNING...A FEW STORMS MAY STILL BE SEVERE...MAINLY ALONG AND WEST OF THE INTERSTATE 35 CORRIDOR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS MAY BE ONGOING WEDNESDAY MORNING AROUND A KIRKSVILLE TO KANSAS CITY LINE. THE ACTIVITY IS EXPECTED TO FALL APART OR DISSIPATE BY LATE MORNING. IT IS POSSIBLE THAT A BOUNDARY WILL BE LEFT OVER ACROSS WEST CENTRAL AND CENTRAL MISSOURI. THIS BOUNDARY COULD BECOME THE FOCUS FOR REDEVELOPMENT OF THUNDERSTORMS DURING THE MID TO LATE AFTERNOON HOURS ALONG AND SOUTH OF A MOUND CITY KANSAS TO BOONVILLE LINE. SINCE THE AIRMASS NEAR THIS BOUNDARY WILL LIKELY BECOME AT LEAST MODERATELY UNSTABLE THERE IS A RISK FOR SEVERE THUNDERSTORMS WITHIN THIS AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...ALONG AND WEST OF THE INTERSTATE 35 CORRIDOR. DB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1237 AM CDT WED MAY 24 2006 MOZ001-002-240615- ATCHISON-NODAWAY- 1237 AM CDT WED MAY 24 2006 ...SIGNIFICANT WEATHER ALERT FOR EASTERN ATCHISON AND NORTHERN NODAWAY COUNTIES UNTIL 115 AM CDT... AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF TARKIO...MOVING EAST AT 30 MPH. THIS STORM WILL BE NEAR... BURLINGTON JUNCTION BY 1255 AM CDT. 8 MILES NORTH OF MARYVILLE BY 110 AM CDT. THE TOWNS OF ELMO...QUITMAN...CLEARMONT AND PICKERING ARE ALSO IN THE PATH OF THIS STORM. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. DB
The Pleasant Hill radar (KEAX), 25 km away, was scanning. The volume nearest the first event began at 10:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502743.